Question of the Week: February 18, 2000


Should vancomycin be used to treat C. difficile when a large amount of diarrhea is present? 

Answer:

Clostrium difficile induced diarrhea (CDIC) is a type of diarrhea caused by the release of proinflammatory toxins into the bowel by the organism C. difficile.  As the reaction occurs inside the bowel lumen, antibiotics must be present at this site to have any effect.  Antibiotics must either be given via the enteral route or be able to penetrate the bowel lumen to a large degree.  Vancomyin is a relatively large molecule which is not capable of penetrating the bowel lumen and is therefore only effective against C. difficile when given via the enteral route.  Metronidazole is a much smaller molecule and will translocate across the lumen wall and achieve adequate concentrations in bowel fluids whether given by the enteral or intravenous route.

Switching over to intravenous therapy during periods of frequent diarrhea is not necessary, as studies have shown that agents given q6-8h via the enteral route will achieve adequate concentrations in bowel fluids even when diarrhea occurs every 3-4 hours.

References:

Vancocin Product Monograph, 1999
Flagyl Product Monograph, 1999
Drug Information, American Hospital Formulary Service, 1999



Lynne Kelly
Pharmacist, CCTC
February 18, 2000
Return to Main Page

 
 
 
 

LHSCHealth Professionals

Last Updated March 24, 2009 | © 2007, LHSC, London Ontario Canada